Consumer medicine information

Mersyndol Daystrength

Codeine phosphate hemihydrate; Paracetamol

BRAND INFORMATION

Brand name

Mersyndol DayStrength Caplets

Active ingredient

Codeine phosphate hemihydrate; Paracetamol

Schedule

S4

 

Consumer medicine information (CMI) leaflet

Please read this leaflet carefully before you start using Mersyndol Daystrength.

What is in this leaflet

This leaflet answers some common questions about Mersyndol DayStrength.

It does not, however, contain all the available information. It does not take the place of talking to your pharmacist or doctor.

All medicines have risks and benefits. Your doctor or pharmacist has weighed the risks of you taking this medicine against the benefits they expect it will have for you.

If you have any concerns about taking this medicine, ask your pharmacist or doctor.

Keep this leaflet with the medicine.

You may need to read it again.

What Mersyndol DayStrength is used for

Mersyndol DayStrength contains paracetamol and codeine.

Codeine phosphate hemihydrate belongs to a group of medicines called analgesics. It is an opioid analgesic and it acts by blocking pain and your emotional response to pain.

Paracetamol works to stop the pain messages from getting through to the brain. It also acts in the brain to reduce fever.

Paracetamol and codeine work together to stop the pain messages from getting through to the brain.

Mersyndol DayStrength is a type of analgesic intended for short term use to relieve moderate pain and fever.

Your pharmacist or doctor, however, may prescribe Mersyndol DayStrength for another purpose.

Ask your pharmacist or doctor if you have any questions about this medicine.

Mersyndol DayStrength may be habit-forming if taken frequently or over long periods.

Before you take it

When you must not take it

Do not take Mersyndol DayStrength if you have:

  • acute breathing difficulties such as bronchitis, unstable asthma or emphysema (a serious lung disease)
  • glucose-6-phosphate-dehydrogenase deficiency (an enzyme deficiency)
  • ultra-rapid metaboliser of CYP 2D6 (a fast metaboliser of codeine by the CYP 2D6 enzyme)
  • had your tonsils or adenoids removed and are aged between 12 - 18 years
  • severe liver or kidney disease
  • diarrhoea caused by antibiotics or poisoning
  • chronic constipation

Do not take Mersyndol DayStrength if you are allergic to any of the ingredients listed at the end of this leaflet.

Some symptoms of an allergic reaction include skin rash, itching, shortness of breath or swelling of the face, lips or tongue, which may cause difficulty in swallowing or breathing.

Do not take codeine if you have alcohol dependence.

Do not give Mersyndol DayStrength to children under 12 years of age.

Do not take Mersyndol DayStrength during the third trimester of pregnancy.

Do not take Mersyndol DayStrength during labour, especially if the baby is premature.

This may produce withdrawal effects in the newborn baby.

Tell your pharmacist or doctor if you are pregnant or intend to become pregnant.

Your pharmacist or doctor will discuss the benefits and risks of taking the medicine during pregnancy.

Do not take Mersyndol DayStrength if you are breastfeeding or planning to breastfeed.

Mersyndol DayStrength passes into breast milk and there is a possibility your baby may be affected.

Do not take Mersyndol DayStrength after the expiry date (EXP) printed on the pack.

If you take it after the expiry date has passed, it may not work as well.

Do not take Mersyndol DayStrength if the packaging is torn or shows signs of tampering.

Before you start to take it

Tell your pharmacist or doctor if you have allergies to:

  • any of the ingredients listed at the end of this leaflet
  • any other substances, such as foods, preservative or dyes
  • aspirin, anti inflammatory medication or any other medicines

Tell your pharmacist or doctor if you plan to have surgery.

Tell your pharmacist if you take sedatives (medicines used to help you relax or sleep).

Tell your pharmacist or doctor if you have or have had any of the following medical conditions:

  • difficulty in breathing, wheezing, chronic cough, asthma, or other chronic breathing conditions
  • compromised respiratory function (due to emphysema, kyphoscoliosis or obesity)
  • known analgesic intolerance
  • heart, liver or kidney problems
  • underactive thyroid
  • a history of drug dependence, including alcohol dependence
  • pre-existing opioid dependence
  • chronic alcohol use including recent cessation of alcohol intake
  • low glutathione reserves
  • Gilbert's syndrome
  • recent surgery of the stomach or intestine
  • prostate problems
  • Multiple sclerosis
  • low blood pressure
  • head injury or trauma
  • urinary, bowel or gallbladder conditions
  • chronic constipation
  • problems with the adrenal glands
  • myasthenia gravis, a muscle disorder
  • convulsions, fits or seizures
  • if you know you are a CYP 2D6 ultra-rapid metaboliser

If you have not told your pharmacist or doctor about any of the above, tell them before you start taking Mersyndol DayStrength.

Taking other medicines

Tell your pharmacist or doctor if you are taking any other medicines, including any that you buy without a prescription from your pharmacy, supermarket or health food store.

Some medicines may interfere with the absorption of Mersyndol DayStrength. These include:

  • medicines used to help relax, sleep or relieve anxiety, such as barbiturates and sedatives
  • benzodiazepines (medicines used as sedatives or to treat anxiety)
  • medicines containing alcohol (ethanol), e.g. some cough syrups
  • medicines used to treat epilepsy or fits
  • medicines which thin the blood such as warfarin
  • other opioid analgesics used to treat pain
  • monoamine oxidase inhibitors, medicine used to treat depression, taken within the last 14 days
  • flucloxacillin, zidovudine or rifampicin, medicines used to treat infections
  • metoclopramide or domperidone, medicines used to control nausea and vomiting
  • quinidine, a medicine used to treat abnormal or irregular heart beat
  • phenothiazines and antipsychotic agents, medicines used to treat mental disorders
  • medicines for diarrhoea, such as kaolin, pectin and loperamide
  • chloramphenicol, an antibiotic used to treat ear and eye infection
  • medicines used to relieve stomach cramps or spasms, to prevent travel sickness and to treat Parkinson's disease
  • medicines used to treat high blood pressure
  • cholestyramine, a medicine used to lower high cholesterol levels
  • chelating resin
  • buprenorphine
  • naltrexone

These medicines may be affected by Mersyndol DayStrength or may affect how well Mersyndol DayStrength works. You may need to use different amounts of your medicine, or take different medicines. Your pharmacist or doctor will advise you.

Your doctor or pharmacist will have more information on medicines to be careful with or avoid while taking Mersyndol DayStrength.

How to take it

How much to take

The standard dose for this medicine is:

Adults and children 12 years or over:
One or two tablets every 3 to 4 hours as needed for relief. Do not take more than 8 caplets in 24 hour period.

Mersyndol DayStrength is not recommended for children under 12 years of age.

Mersyndol Daystrength is not recommended for use over an extended period of time.

Do not take more than the recommended dose.

Talk to your pharmacist or doctor about pain control if Mersyndol DayStrength is not helping.

If your body cannot metabolise codeine properly, you may be getting reduced benefit from this medicine.

If you are over 65 years of age, talk to your pharmacist or doctor about how much to take.

Elderly patients are more likely to have less effective kidney function due to age. This may increase the risk of side effects.

How to take it

Swallow the tablets whole with a full glass of water or other liquid.

Mersyndol DayStrength can be taken with or without food.

If you forget to take it

You may take Mersyndol Daystrength as soon as you remember or if you think you need it.

Do not take a double dose to make up for the dose you have missed.

This may increase the chance of getting unwanted side effect.

If you are not sure what to do, ask your pharmacist or doctor.

If you take too much (overdose)

Immediately telephone your doctor or the Poisons Information Centre (telephone 13 11 26) for advice or go to Accident and Emergency at your nearest hospital, if you think that you or anyone else may have taken too much Mersyndol DayStrength.

Do this even if there are no signs of discomfort or poisoning.

You may need medical attention.

Large amounts of paracetamol, one of the active ingredients, can cause liver damage. Children who take too much Mersyndol DayStrength can also suffer extreme drowsiness, rash or have trouble seeing.

While you are taking it

Things you must do

Tell your doctors, dentists and pharmacists who are treating you that you are taking Mersyndol DayStrength.

If you are about to be started on any new medicine, tell your pharmacist or doctor that you are taking Mersyndol DayStrength.

If you plan to have surgery that needs a general anaesthetic, tell your doctor or dentist that you are taking this medicine.

Talk to your pharmacist or doctor if your symptoms do not improve.

Your pharmacist or doctor will assess your condition and decide if you should continue to take Mersyndol DayStrength.

Things you must not do

Children:

Do not give this medicine for more than 48 hours unless a doctor tells you.

Adults:

Do not take more than a few days at a time unless your doctor tells you to.

Do not take more than the recommended dose unless your pharmacist or doctor tells you to.

Do not give this medicine to anyone else, even if they have the same condition as you.

Do not use this medicine to treat any other complaints unless your pharmacist or doctor tells you to.

Things to be careful of

Be careful driving or operating machinery until you know how Mersyndol DayStrength affects you.

This medicine may cause dizziness in some people. If this happens, do not drive or operate machinery.

Do not take high doses of the medicine for long periods of time unless your doctor tells you to.

Codeine may be habit forming.

Avoid alcohol while taking Mersyndol DayStrength as it may interfere with the effects of the medicine and may increase the risk of liver side effects.

Drinking large quantities of alcohol while taking Mersyndol DayStrength may increase the risk of liver side effects due to paracetamol.

Side effects

All medicines have some unwanted side effects. Sometimes they are serious, but most of the time, they are not. Your pharmacist or doctor has weighed the risk of using this medicine against the benefits they expect it will have for you.

Do not be alarmed by this list of possible side effects.

You may not experience any of them.

Tell your pharmacist or doctor as soon as possible if you do not feel well while you are taking Mersyndol DayStrength.

It helps most people with their condition but it may have some unwanted side effects in some people.

Tell your pharmacist or doctor if you notice the following and they worry you:

  • constipation
  • vomiting
  • nausea
  • dizziness
  • drowsiness
  • indigestion
  • sweating
  • difficulty in passing urine

These are mild side effects of this medicine and usually short-lived.

Tell your doctor as soon as possible if you notice any of the following:

  • painful red areas with blisters and peeling layers of skin which may be accompanied by fever and/or chills
  • severe blisters and bleeding in the lips, eyes, mouth, nose and genitals
  • hepatitis (symptoms include loss of appetite, itching, yellowing of the skin and eyes, light coloured bowel motions, dark coloured urine)

Tell your doctor immediately, or go to Accident and Emergency at your nearest hospital if you notice any of the following:

  • unusual or extreme mood swings
  • dizziness, light-headedness
  • flushing of the face
  • fast heart beat
  • severe stomach pain, nausea and vomiting
  • wheezing or difficulty breathing, shallow breathing or shortness of breath, swelling of the face, lips, tongue or other parts of the body
  • skin rashes

These are very serious side effects. If you have them, you may have had a serious allergic reaction to Mersyndol DayStrength. You may need urgent medical attention or hospitalization.

These side effects are very rare.

Tell your pharmacist or doctor if you notice anything else that is making you feel unwell.

Other side effects not listed above may occur in some consumers.

Do not be alarmed by this list of possible side effects.

You may not experience any of them.

Ask your pharmacist or doctor to answer any questions you may have.

After taking it

If you have any queries about any aspect of your medicine, or any questions regarding the information in this leaflet, discuss them with your pharmacist or doctor.

Storage

Keep your tablets in the blister pack until it is time to take them.

Keep the medicine in a cool place where the temperature stays below 30°C.

Do not store it or any other medicines in the bathroom, near a sink, or on a window sill.

Do not leave it in the car.

Heat and damp can destroy some medicines.

Keep it where children cannot reach it.

A locked cupboard at least one-and-a-half metres above the ground is a good place to store medicines.

Disposal

If your pharmacist or doctor tells you to stop taking Mersyndol DayStrength, or the medicine has passed its expiry date, ask your pharmacist what to do with any that are left over.

Return any unused medicine to your pharmacist.

Product Description

What it looks like

Mersyndol DayStrength is available as capsule-shaped tablets or 'caplets', which are yellow and are embossed with 'MERSYNDOL' on one side and 'DS' and a breakline on the other.

Mersyndol DayStrength is available in boxes of 24 & 36 tablets.

Ingredients

Active Ingredients:

  • 500mg paracetamol per tablet
  • 9.6 mg codeine phosphate hemihydrate per tablet

Inactive Ingredients:

  • purified talc
  • magnesium stearate
  • sodium starch glycollate
  • quinoline yellow CI 47005
  • compap L

Mersyndol DayStrength does not contain aspirin, sucrose, lactose, gluten or tartrazine.

Manufacturer

Mersyndol DayStrength is supplied in Australia by:

sanofi-aventis australia pty ltd
12-24 Talavera Road
Macquarie Park NSW 2113

This leaflet was prepared in September 2017

Australian Registration Number
AUST R 59985

® Registered Trademark

mersyndol-daystrength-ccsiv1-cmiv10-26sept17



BRAND INFORMATION

Brand name

Mersyndol DayStrength Caplets

Active ingredient

Codeine phosphate hemihydrate; Paracetamol

Schedule

S4

 

1 Name of Medicine

Paracetamol, codeine phosphate hemihydrate.

6.7 Physicochemical Properties

Paracetamol is an odourless, crystalline powder or crystals with a bitter taste. Codeine phosphate hemihydrate is an odourless, crystalline powder or small colourless crystals with a bitter taste.

Chemical structure.


Paracetamol MW 151.17.
Codeine phosphate hemihydrate MW 406.37.

CAS number.

CAS - 103-90-2 (paracetamol). CAS 41444-62-6 (codeine phosphate hemihydrate).

2 Qualitative and Quantitative Composition

Mersyndol DayStrength contains paracetamol 500 mg and codeine phosphate hemihydrate 9.6 mg.
Mersyndol DayStrength is aspirin-free.
For the full list of excipients, see Section 6.1 List of Excipients.

3 Pharmaceutical Form

The caplets are yellow, capsule-shaped tablets with 'Mersyndol' on one side and 'DS' and a breakline on the other.

5 Pharmacological Properties

5.1 Pharmacodynamic Properties

Mechanism of action.

Paracetamol is an effective and fast-acting analgesic which relieves mild to moderate pain. It is rapidly absorbed from the gastrointestinal tract with peak plasma levels usually reached half to one hour after oral administration. It also reduces fever by a direct effect on the heat-regulating centres to increase dissipation of body heat.
Codeine phosphate hemihydrate is an effective oral analgesic which provides relief from mild to moderate pain. It is also well absorbed from the gastrointestinal tract after oral administration. The abuse potential of codeine is lower than that of other opiates.

Clinical trials.

No data available.

5.2 Pharmacokinetic Properties

Absorption.

Food intake delays paracetamol absorption. Codeine has about one-sixth of morphine's analgesic activity. It is well absorbed from the gastrointestinal tract and does not interfere with paracetamol absorption.

Distribution.

Paracetamol is uniformly distributed throughout most body fluids; the apparent volume of distribution is 1 to 1.2 L/kg. Paracetamol can cross the placenta and is excreted in milk. Plasma protein binding is negligible at usual therapeutic concentrations but increases with increasing concentrations.

Metabolism.

Paracetamol is metabolised by the hepatic microsomal enzyme system. In adults at therapeutic doses, paracetamol is mainly conjugated with glucuronide (45-55%) or sulfate (20-30%). A minor proportion (less than 20%) is metabolised to catechol derivatives, and mercapturic acid compounds via oxidation. The metabolites of paracetamol include a minor hydroxylated intermediate which has hepatotoxic activity. This intermediate metabolite is detoxified by conjugation with glutathione, however, it can accumulate following paracetamol overdosage (more than 150 mg/kg or 10 mg total paracetamol ingested) and if left untreated can cause irreversible liver damage. Paracetamol is metabolised differently by infants and children compared to adults, the sulfate conjugate being predominant.

Excretion.

Paracetamol is excreted in the urine mainly as the glucuronide and sulphate conjugates. Less than 5% is excreted as unchanged paracetamol with 85-90% of the administered dose eliminated in the urine within 24 hours of ingestion. The elimination half-life varies from 1 to 4 hours.
Codeine is metabolised in the liver to morphine and norcodeine, which with codeine, are excreted in the urine, partly as conjugates with glucuronic acid. Excretion is almost complete within 24 hours. Patients who metabolise drugs poorly via CYP2D6 are likely to obtain reduced benefit from codeine due to reduced formation of the active metabolite. The plasma half-life of codeine has been reported to be between 3 and 4 hours after oral administration.

5.3 Preclinical Safety Data

Genotoxicity.

No data available.

Carcinogenicity.

No data available.

4 Clinical Particulars

4.1 Therapeutic Indications

For the relief of acute moderate pain and fever.

4.3 Contraindications

Mersyndol DayStrength is contraindicated in patients:
with known hypersensitivity to paracetamol, codeine or any of the excipients used in this product;
with pre-existing respiratory depression;
with glucose-6-phosphate-dehydrogenase deficiency;
with severely impaired liver or renal function;
with diarrhoea caused by pseudomembranous colitis or poisoning (until the causative organism or toxin has been eliminated from the gastrointestinal tract, since codeine may slow down the elimination, thereby prolonging the diarrhoea);
with chronic constipation;
with active alcoholism;
during labour when delivery of a premature infant is anticipated as it may produce codeine withdrawal symptoms in neonate;
during breast-feeding (see Section 4.6 Fertility, Pregnancy and Lactation, Use in lactation);
aged between 12 - 18 years in whom respiratory function might be compromised, including post tonsillectomy and/or adenoidectomy for obstructive sleep apnoea, due to an increased risk of developing serious and life-threatening adverse reactions (see Section 4.4 Special Warnings and Precautions for Use, Paediatric use);
who are CYP 2D6 ultra-rapid metabolisers (see Section 4.4 Special Warnings and Precautions for Use, CYP2D6 metabolism);
with acute asthma attack.
Mersyndol DayStrength is contraindicated for use in patients younger than 12 years (see Section 4.4 Special Warnings and Precautions for Use, Paediatric use).

4.4 Special Warnings and Precautions for Use

Hepatotoxicity may occur with paracetamol even at therapeutic doses, after short treatment duration and in patients without pre-existing liver dysfunction. This medication may be dangerous when used in large amounts or for long periods. Hepatotoxicity may develop following a dose of 10 g of paracetamol and hepatic failure is known to occur occasionally with the long term use of paracetamol.

To avoid the risk of overdose.

Check that paracetamol is absent from the composition of other medicinal products taken concomitantly.
Caution is advised in patients with underlying sensitivity to aspirin and/or to non-steroidal anti-inflammatory drugs (NSAIDs).

Severe cutaneous adverse reactions (SCARs).

Life-threatening cutaneous reactions Stevens-Johnson syndrome (SJS), and Toxic Epidermal Necrolysis (TEN) have been reported with the use of paracetamol. If symptoms or signs of SJS and TEN (e.g. progressive skin rash often with blisters or mucosal lesions) occur, patients should stop immediately paracetamol treatment and seek medical advice.
Paracetamol should be used upon medical advice in patients with:
mild to moderate hepatocellular insufficiency (see Section 4.4 Special Warnings and Precautions for Use, Use in hepatic impairment);
severe renal insufficiency (see Section 4.4 Special Warnings and Precautions for Use, Use in renal impairment);
chronic alcohol use including recent cessation of alcohol intake;
low glutathione reserves;
Gilbert's syndrome.
Codeine should be used with caution in patients with CNS depression or decreased respiratory reserve e.g. emphysema, kyphoscoliosis, or severe obesity.
Codeine should be administered with caution in patients with impaired cardiac, hepatic or renal function, hypotension, urethral stenosis, gallbladder conditions, multiple sclerosis, hypothyroidism, adrenocortical insufficiency, shock, acute alcohol intoxication or benign prostatic hyperplasia, hypotension, myasthenia gravis, inflammatory or obstructive bowel disorders, recent gastrointestinal tract surgery, raised intracranial pressure or head injury.
Patients who have had a cholecystectomy should be treated with caution. The contraction of the sphincter of Oddi can cause symptoms resembling those of myocardial infarction or intensify the symptoms in patients with pancreatitis.
Codeine should be used with caution in patients with convulsive disorders.
Extensive use of analgesics to relieve headaches or migraines, especially at high doses, may induce headaches that must not be treated with increased doses of the drug. In such cases the analgesic should not continue to be taken without medical advice.
Prolonged use of high dose of codeine may produce dependence and or addiction.
Codeine has a primary potential for dependence. Tolerance, psychological and physical dependence develop with prolonged use of high doses with withdrawal symptoms after sudden discontinuation of the drug. Cross-tolerance with other opioids exists. Rapid relapses can be expected in patients with pre-existing opiate dependence (including those in remission).
Administration must be discontinued gradually after prolonged treatments.
Monitoring after prolonged use should include blood count, liver function and renal function.
There have been reports of drug abuse with codeine, including cases in children and adolescents. Caution is particularly recommended for use in children, adolescents, young adults and in patients with a history of drug and/or alcohol abuse (see Section 4.4 Special Warnings and Precautions for Use, Paediatric use).
Codeine should only be used after careful risk-benefit assessment in case of:
Opioid dependence.
Conditions with elevated intracranial pressure and head trauma. Codeine can increase the pressure of cerebrospinal fluid and may increase the respiratory depressant effect. Like other narcotics, it causes adverse reactions that can obscure the clinical course of patients with head injury.
Impaired consciousness.
Compromised respiratory function (due to emphysema, kyphoscoliosis, severe obesity) and chronic obstructive airway disease.
Products containing codeine should not be taken in large amounts for prolonged periods as they may be habit-forming and should be used with caution in patients with a history of drug abuse.
Patients with known analgesic intolerance or known bronchial asthma must only use Mersyndol DayStrength after having consulted a physician (hypersensitivity reactions including bronchospasm are possible).

CYP2D6 metabolism.

Mersyndol DayStrength is contraindicated for use in patients who are CYP2D6 ultra-rapid metabolisers.
Codeine is metabolised by the liver enzyme CYP2D6 into morphine, its active metabolite. If a patient has a deficiency or is completely lacking this enzyme an adequate analgesic effect will not be obtained.
However, if the patient is an extensive or ultra-rapid metaboliser, there is an increased risk of developing side effects of opioid toxicity even at commonly prescribed doses. These patients convert codeine into morphine rapidly resulting in higher than expected serum morphine levels. General symptoms of opioid toxicity include confusion, somnolence, shallow breathing, small pupils, nausea, vomiting, constipation, and lack of appetite. In severe cases this may include symptoms of circulatory and respiratory depression, which may be life-threatening and very rarely fatal. Children are particularly susceptible due to their immature airway anatomy. Deaths have been reported in children with rapid metabolism who were given codeine for analgesia post adenotonsillectomy. Morphine can also be ingested by infants through breast milk, causing risk of respiratory depression to infants of rapid metaboliser mothers who take codeine. The prevalence of codeine ultra-rapid metabolism by CYP 2D6 in children is not known, but is assumed to be similar to that reported in adults. The prevalence of ultra-rapid metabolisers differs according to racial and ethnic group. It is estimated to be 1% in those of Chinese, Japanese and Hispanic descent, 3% in African Americans and 1%-10% in Caucasians. The highest prevalence (16%-28%) occurs in North African, Ethiopian and Arab populations (also see Section 4.4 Special Warnings and Precautions for Use, Paediatric use; Section 4.6 Fertility, Pregnancy and Lactation, Use in lactation).
Codeine is not recommended for use in children in whom respiratory function might be compromised.

Risks from concomitant use of opioids and benzodiazepines.

Concomitant use of opioids, including codeine, with benzodiazepines may result in sedation, respiratory depression, coma and death. Because of these risks, reserve concomitant prescribing of opioids and benzodiazepines for use in patients for whom alternative treatment options are inadequate.
If a decision is made to prescribe codeine concomitantly with benzodiazepines, prescribe the lowest effective dosages and minimum durations of concomitant use, and follow patients closely for signs and symptoms of sedation and respiratory depression (see Section 4.5 Interactions with Other Medicines and Other Forms of Interactions).
Patients should be advised to first consult their healthcare professional before taking codeine if they are taking a benzodiazepine (see Section 4.5 Interactions with Other Medicines and Other Forms of Interactions).

Risks from concomitant use of opioids and alcohol.

Concomitant use of opioids, including codeine, with alcohol may result in sedation, respiratory depression, coma and death. Concomitant use with alcohol is not recommended (see Section 4.5 Interactions with Other Medicines and Other Forms of Interactions).

Use in hepatic impairment.

Mersyndol DayStrength should be used with caution in hepatic dysfunction.

Use in renal impairment.

Mersyndol DayStrength should be used with caution in renal dysfunction.

Use in the elderly.

Dosage should be reduced in elderly or debilitated patients because of the danger of respiratory or cardiac depression. Elderly people may be more sensitive to the effects of this medicinal product, especially respiratory depression. They are also more prone to suffering hypertrophy, prostatic obstruction and age-related renal impairment and they have a higher likelihood of undesirable effects due to opioid-induced urinary retention.

Paediatric use.

Mersyndol DayStrength is contraindicated for use in children:
younger than 12 years;
aged between 12 - 18 years in whom respiratory function might be compromised, including post tonsillectomy and/or adenoidectomy for obstructive sleep apnoea. Respiratory depression and death have occurred in some children who received codeine following tonsillectomy and/or adenoidectomy and had evidence of being ultra-rapid metabolisers of codeine due to a CYP2D6 polymorphism (also see Section 4.4 Special Warnings and Precautions for Use, CYP2D6 metabolism).

Effects on laboratory tests.

Uric acid and blood glucose.

Intake of paracetamol may affect the laboratory determination of uric acid by phosphotungstic acid and of blood glucose by glucose oxidase-peroxidase.

4.5 Interactions with Other Medicines and Other Forms of Interactions

Patients receiving other narcotic analgesics, antitussives, antihypertensives, antihistamines, antipsychotics, antianxiety or other CNS depressants, e.g. hypnotics, sedatives, tranquillisers, including alcohol, concomitantly may exhibit an additive CNS depression. Concurrent use of codeine and other opioid analgesics is usually inappropriate as additive CNS depression, respiratory depression and other hypotensive effects may occur.
Morphinic agonists-antagonists: Concomitant use of codeine with a partial agonist (e.g. buprenorphine) or antagonist (e.g. naltrexone) can precipitate or delay codeine effects.
The concomitant use of benzodiazepines and opioids increases the risk of sedation, respiratory depression, coma and death because of additive CNS depressant effect. Limit dosage and duration of concomitant use of benzodiazepines and opioids (see Section 4.4 Special Warnings and Precautions for Use).
The concomitant use of alcohol and opioids increases the risk of sedation, respiratory depression, coma and death because of additive CNS depressant effect. Concomitant use with alcohol is not recommended (see Section 4.4 Special Warnings and Precautions for Use).
Concurrent administration or use within 14 days of ceasing monoamine oxidase inhibitors (MAOIs) may enhance the potential respiratory depressant effects of codeine and other side effects of unpredictable severity.
A codeine-induced respiratory depression can be potentiated by tricyclic antidepressants.
Codeine may increase the hypotensive effects of antihypertensive agents.
Other potential interactions with codeine include anticholinergic agents or antidiarrhoeal agents (due to the risk of severe constipation and CNS depression); metoclopramide (as codeine may antagonise the effects of this medicine on gastrointestinal motility); and drugs that can inhibit CYP2D6 such as quinidine, phenothiazines and antipsychotic agents as they can interfere with the metabolism of codeine to morphine, reducing the analgesic effect of codeine.
The risk of paracetamol toxicity may be increased in patients receiving other potentially hepatotoxic drugs or drugs that induce liver microsomal enzymes, such as barbiturates and other antiepileptics (such as phenobarbital, phenytoin, carbamazepine, topiramate), rifampicin and alcohol.
Paracetamol may increase the risk of bleeding in patients taking warfarin and antivitamin K. Patients taking paracetamol and antivitamin K should be monitored for appropriate coagulation and bleeding complications.
Paracetamol may considerably slow down the excretion of chloramphenicol, entailing the risk of increased toxicity. When used concurrently with zidovudine, an increased tendency for neutropenia may develop. Combination of Mersyndol DayStrength and zidovudine should be avoided.
Concurrent intake of drugs, which delay gastric emptying, such as propantheline, may slow down the uptake of paracetamol, thereby retarding its onset of action. Conversely, drugs, which accelerate gastric emptying, such as metoclopramide or domperidone, may accelerate the absorption rate of paracetamol and its onset of action.
Cholestyramine reduces the absorption of paracetamol if given within 1 hour of paracetamol. Paracetamol excretion may be affected and plasma concentrations altered when given with probenecid.
Chelating resin can decrease the intestinal absorption of paracetamol and potentially decrease its efficacy if taken simultaneously. In general, there must be an interval of more than 2 hours between taking the resin and taking paracetamol, if possible.
Co-administration of flucloxacillin with paracetamol may lead to metabolic acidosis, particularly in patients presenting risk factors of glutathione depletion, such as sepsis, malnutrition or chronic alcoholism.

CYP2D6 inhibitors.

Codeine is metabolized by the liver enzyme CYP2D6 to its active metabolite morphine. Medicines that inhibit CYP2D6 activity may reduce the analgesic effect of codeine. Patients taking codeine and moderate to strong CYP2D6 inhibitors (such as quinidine, fluoxetine, paroxetine, bupropion, cinacalcet, methadone) should be adequately monitored for reduced efficacy and withdrawal signs and symptoms. If necessary, an adjustment of the treatment should be considered.

CYP3A4 inducers.

Medicines that induce CYP3A4 activity may reduce the analgesic effect of codeine. Patients taking codeine and CYP3A4 inducers (such as rifampin) should be adequately monitored for reduced efficacy and withdrawal signs and symptoms. If necessary, an adjustment of the treatment should be considered.

4.6 Fertility, Pregnancy and Lactation

Effects on fertility.

No data available.
(Category A)
There have been no observations of an increase in the frequency of malformations or other direct or indirect harmful effects on the foetus in pregnant women and women of child-bearing age who have taken the active ingredients in Mersyndol DayStrength. However, prolonged high-dose use of codeine prior to delivery may produce codeine withdrawal symptoms in the neonate. Opioid analgesics may cause respiratory depression in the newborn infant. Codeine may cause respiratory depression and withdrawal syndrome in neonates born to mothers who use codeine during the third trimester of pregnancy. As a precautionary measure, use of Mersyndol DayStrength should be avoided during the third trimester of pregnancy and during labour. Mersyndol DayStrength should only be used during pregnancy under medical supervision if the potential benefit justifies the potential risk to the foetus. If administered during pregnancy, morphinomimetic properties of codeine should be taken into account.
Mersyndol DayStrength is contraindicated during breast-feeding (see Section 4.3 Contraindications; Section 4.4 Special Warnings and Precautions for Use, CYP2D6 metabolism) due to risk of respiratory depression in the infant. There is no data available on the use of Mersyndol DayStrength during lactation. If Mersyndol DayStrength is administered to a breastfeeding mother, alternative arrangements should be made for feeding the infant.
Paracetamol and codeine pass into breast milk. Analgesic doses excreted in breast milk are generally low. However, infants of breastfeeding mothers taking codeine may have an increased risk of morphine overdose if the mother is an ultra-rapid metaboliser of codeine. Codeine is excreted into human breast milk. Codeine is partially metabolized by cytochrome P450 2D6 (CYP2D6) into morphine, which is excreted into breast milk. If nursing mothers are CYP2D6 ultra-rapid metabolisers, higher levels of morphine may be present in their breast milk. This may result in symptoms of opioid toxicity in both mother and the breast-fed infant. Life-threatening adverse events or neonatal death may occur even at therapeutic doses (see Section 4.4 Special Warnings and Precautions for Use, CYP2D6 metabolism).
Therefore, Mersyndol DayStrength is contraindicated for use during breastfeeding. However, in circumstances where a breastfeeding mother requires codeine therapy, breastfeeding should be suspended and alternative arrangements should be made for feeding the infant for any period during codeine treatment. Breastfeeding mothers should be told how to recognise signs of high morphine levels in themselves and their babies. For example, in a mother, symptoms include extreme sleepiness and trouble caring for the baby. In the baby, symptoms include signs of increased sleepiness (more than usual), difficulty breastfeeding, breathing difficulties or limpness. Medical advice should be sought immediately.

4.8 Adverse Effects (Undesirable Effects)

Reports of adverse reactions with paracetamol are rare. Dyspepsia, nausea, sweating, anaphylactic shock, angioneurotic oedema, difficulty in breathing, erythema, urticaria, skin rashes, drop in blood pressure, allergic and haematological reactions (thrombocytopenia, neutropenia, leukopenia, anaemia, agranulocytosis and pancytopenia) have been reported. A causal relationship to the administration of paracetamol has not been confirmed. Toxic epidermal necrolysis (TEN), Stevens-Johnson syndrome (SJS), acute generalised exanthematous pustulosis, fixed drug eruption and cytolytic hepatitis, which may lead to acute hepatic failure, have also been reported.
Bronchospasm may be triggered in patients having a tendency of analgesic asthma.
Constipation, dry mouth, nausea and vomiting, dizziness hypotension and drowsiness may occur in association with codeine. Other side effects are rare, especially at dosage levels provided with Mersyndol DayStrength. These include cough suppression, respiratory depression, confusional state, seizure, headache, somnolence, fatigue, sedation, euphoria, dysphoria, skin rashes, pruritus, histamine release (hypotension, flushing of the face, tachycardia, breathlessness) and other allergic reactions. Long term use also entails the risk of drug dependence.
Tinnitus and miosis have been associated with codeine use. Visuomotor coordination and visual acuity may be adverse affected in a dose-dependent manner at higher doses or in particularly sensitive patients.
Very rarely, skin rashes may occur in patients hypersensitive to codeine. Pancreatitis has been reported very rarely.
Renal failure, uraemia, urinary retention or hesitance have been reported less frequently to rarely when both paracetamol and codeine have been administered.
Haemolytic anaemia, particularly in patients with underlying glucose 6-phosphate-dehydrogenase deficiency has been reported. Kounis syndrome and bronchospasm have also been reported.

Reporting suspected adverse effects.

Reporting suspected adverse reactions after registration of the medicinal product is important. It allows continued monitoring of the benefit-risk balance of the medicinal product. Healthcare professionals are asked to report any suspected adverse reactions at www.tga.gov.au/reporting-problems.

4.2 Dose and Method of Administration

Adults and children 12 years of age and older.

One or two caplets every 3 to 4 hours as needed for relief. Do not exceed 8 caplets in 24-hour period.
Mersyndol DayStrength is not recommended for use over extended periods of time.
Use in children under 12 years is contraindicated.

4.7 Effects on Ability to Drive and Use Machines

The codeine in Mersyndol DayStrength may cause drowsiness, disturbances of visuomotor coordination and visual acuity, impairing the mental and or physical ability required for the performance of potentially dangerous tasks, in some people. Those affected should not drive or operate machinery or engage in activities which require them to be alert.

4.9 Overdose

Elderly persons, small children, patients with liver disorders, chronic alcohol consumption or chronic malnutrition, as well as patients concomitantly treated with enzyme-inducing drugs are at an increased risk of intoxication, including fatal outcome.
It has been reported that paracetamol may produce symptoms of acute toxicity in adults, following the ingestion of more than 15 g. Hepatotoxicity may develop after the ingestion of a single dose of 10 to 15 g (200 to 250 mg/kg) and a dose of more than 25 g is potentially fatal. Nausea, vomiting, anorexia, pallor and abdominal pain generally appear during the first 24 hours of overdosage with paracetamol. Overdosage with paracetamol may cause hepatic cytolysis which can lead to hepatocellular insufficiency, gastrointestinal bleeding, metabolic acidosis, encephalopathy, disseminated intravascular coagulation, coma and death. Increased levels of hepatic transaminases, lactate dehydrogenase and bilirubin with a reduction in prothrombin level can appear 12 to 48 hours after acute overdosage. It can also lead to pancreatitis, acute renal failure and pancytopenia. Patients may be asymptomatic for several days following ingestion of large doses of paracetamol and laboratory evidence of hepatotoxicity may be delayed for up to one week. Non-fatal hepatic damage is usually reversible. The antidote, N-acetylcysteine, should be administered as early as possible.
Despite lack of significant early symptoms, patients should be referred to hospital urgently for immediate medical attention.
Determinations of the plasma concentration of paracetamol are recommended.
Plasma concentration of paracetamol should be measured at 4 hours or later after ingestion (earlier concentrations are unreliable).
Where paracetamol intoxication is suspected, intravenous administration of SH group donators such as acetylcysteine within the first 10 hours after ingestion is indicated. Although acetylcysteine is most effective if initiated within this period, it can still offer some degree of protection if given as late as 48 hours after ingestion; in this case it is taken for longer.
In an evaluation of codeine intoxication in children, symptoms ranked by decreasing order of frequency included sedation, rash, miosis, vomiting, itching, ataxia and swelling of the skin. Respiratory failure may occur. Blood concentrations of codeine ranged from 1.4 to 5.6 microgram/mL in eight adults whose deaths were attributed primarily to codeine overdosage.
The ingestion of very high doses of codeine can cause initial excitation, anxiety, insomnia followed by drowsiness in certain cases, areflexia progressing to stupor or coma, headache, miosis, alterations in blood pressure, arrhythmias, dry mouth, hypersensitivity reactions, cold clammy skin, bradycardia, tachycardia, convulsions, gastrointestinal disorders, nausea, vomiting and respiratory depression.
Severe intoxication can lead to apnoea, circulatory collapse, cardiac arrest and death.

Relating to codeine component.

In general, treatment should be symptomatic: re-establish adequate respiratory exchange by ensuring a clear airway and using mechanical ventilation. When treatment for paracetamol toxicity has been initiated the opioid antagonist naloxone hydrochloride is an antidote to respiratory depression; naloxone 400 microgram may be administered SC, IM or IV.
Further measures will depend on the severity, nature and course of clinical symptoms of intoxication and should follow standard intensive care protocols.
For information on the management of overdose, contact the Poisons Information Centre on 131126 (Australia).

7 Medicine Schedule (Poisons Standard)

Schedule 4.

6 Pharmaceutical Particulars

6.1 List of Excipients

Mersyndol DayStrength also contains Compap L, sodium starch glycollate, purified talc, magnesium stearate and quinoline yellow (CI 47005).

6.2 Incompatibilities

Incompatibilities were either not assessed or not identified as part of the registration of this medicine.

6.3 Shelf Life

In Australia, information on the shelf life can be found on the public summary of the Australian Register of Therapeutic Goods (ARTG). The expiry date can be found on the packaging.

6.4 Special Precautions for Storage

Store below 30°C.

6.5 Nature and Contents of Container

Mersyndol DayStrength is available as caplets of 24, 36, or 40, each containing paracetamol 500 mg and codeine phosphate hemihydrate 9.6 mg.

6.6 Special Precautions for Disposal

In Australia, any unused medicine or waste material should be disposed of by taking to your local pharmacy.

Summary Table of Changes